What Are the Causes of Hot and Red Ears?

Hot and red ears may be embarrassing, but most of the time this condition is harmless. Your ears may turn hot and red because of environmental conditions, intense feelings of emotion or changes in your hormonal balance. If redness persists and is accompanied by blisters, pain or bleeding, you should consult a physician to discover the cause and treatment for your hot and red ears.

Weather Exposure

Excessive exposure to either heat or cold may cause your ears to feel hot and look red. Sunburn will result if your ears are exposed to the sun's rays for too long. In this case, you may also experience blistering, peeling and pain in addition to your red ears feeling hot. Unprotected exposure to very cold temperatures may lead to frostbite of the ears. At first, your ears will be numb and pale; but as they defrost, they will feel hot, red and painful, reports MedlinePlus. Both conditions are easily avoidable. Sunblock or a wide-brimmed hat will protect the ears from sun exposure. Earmuffs or a hat or scarf that covers the ears can offer protection from the cold.

Emotions

Blushing isn't restricted to your face. You may also experience blushing in your ears, making them hot and red. Blushing often occurs in response to high emotions, such as anger or embarrassment. According to UAB Medicine, the blood vessels in your face and neck involuntarily dilate in response to high emotion, allowing blood to rush to the head and cause skin to turn red and feel warm. Younger people are more likely to blush than older people, and you are more prone to blushing if you have fair skin. If blushing becomes a chronic issue, you may develop social phobias related to your blushing. Therapy and some medications may help you learn how to control your emotions, thereby reducing your blush response.

Hormonal Changes

Hot flashes are often associated with the onset of menopause. However, MayoClinic.com points out that hot flashes may be caused by other hormone conditions. For example, both men and women who have undergone chemotherapy may experience hot flashes as their bodies adjust to the medication and their hormones fluctuate. Regardless of the cause of hormonal fluctuations, they will become less severe over time and eventually disappear altogether. While experiencing hot flashes, you may find relief by wearing layers of clothing that you can remove when you get too warm. Avoiding spicy foods, alcohol and caffeinated beverages is also recommended, as these may trigger hot flashes.

REFERENCES & RESOURCES
Load Comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.